ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted August 22, 2012

FDA Warns of Life-Threatening Side Effects and Withdrawal Symptoms from Two Arthritis, Muscle Pain Supplements

On August 21, 2012, the FDA issued a warning to consumers about the dangers of taking Reumofan Plus and Reumofan Plus Premium, two dietary supplements marketed for arthritis, osteoporosis and muscle pain. These products were found to contain undeclared prescription drugs that can cause serious, potentially fatal side effects and withdrawal symptoms. The FDA has received reports of dizziness, stroke, bleeding of the gastrointestinal tract and fatalities associated with these products. Consumers using Reumofan Plus and Reumofan Plus Premium are urged to consult their healthcare provider before discontinuing use of these products because of the potential for a life-threatening withdrawal syndrome.

Reumofan Plus and Reumofan Plus Premium are manufactured in Mexico by Riger Naturals and may be labeled in Spanish or English. These products were marketed as dietary supplements for arthritis, osteoporosis, muscle pain, bone cancer and other conditions and were sold in the U.S. at flea markets, retail outlets and online.

Reumofan Plus and Reumofan Plus Premium were found to contain diclofenac sodium, a prescription anti-inflammatory drug that can increase the risk of cardiovascular events and gastrointestinal bleeding, and methocarbamol, a prescription muscle relaxant that can cause dizziness, low blood pressure and sedation. Reumofan Plus was also found to contain dexamethasone, a prescription corticosteroid. Dexamethasone can cause increased blood sugar, changes in blood pressure and an increased risk of infection. Sudden discontinuation of this drug can cause withdrawal syndrome and adrenal gland suppression, which can be fatal.

The undeclared drugs in these products may not be safe to take with other, prescribed medications, and could result in a dangerous drug interaction.

The FDA first issued a warning about Reumofan Plus on June 1, 2012, which ConsumerLab.com reported here. For more information about the FDA’s warning, use the link below: